Kansas, 2006

Hail in Kansas, April 24, 2006

April 24, 2006 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 24, 5:30 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 24, 5:30 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 PM CDT MON APR 24 2006

.UPDATE...SOUTHEAST KANSAS ZONES UPDATED TO INCLUDE SPC SEVERE
THUNDERSTORM WATCH. ALSO TWEAKED FLASH FLOOD WATCH FOR SOUTHEASTERN
KANSAS/SOUTHWESTERN MISSOURI FOR THIS EVENING AS THE NEXT LINE MOVES
INTO OUR WESTERN ZONES.

GCC

&&

.PREV DISCUSSION...240 PM.

MESOSCALE CONVECTIVE COMPLEX BEGAN IMPACTING PARTS OF EXTREME
SOUTHWEST MISSOURI EARLY THIS AFTERNOON WITH A FEW HAIL OBSERVATIONS
RELAYED TO THE NWS.  THE CLOUD SHIELD FROM THIS COMPLEX OF STORMS
HAS KEPT THE AIRMASS OVER ALL OF EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS RATHER STABLE.  THIS MAY LIMIT SEVERE POTENTIAL FOR
TONIGHTS EXPECTED STORMY WEATHER AS A SURFACE LOW PRESSURE SYSTEM
SHIFTS EAST ACROSS SOUTHERN MISSOURI...WHILE AN ATTENDING COLD FRONT
FORCES ANOTHER BAND OF SHOWERS AND THUNDERSTORMS.
COVERAGE...TIMING...AND RAINFALL AMOUNTS ASSOCIATED WITH TONIGHTS
ACTIVE WEATHER WERE THE MAIN FORECAST CHALLENGES TODAY.

SURFACE LOW PRESSURE IS STRENGTHENING ACROSS OKLAHOMA THIS AFTERNOON
IN RESPONSE TO THE EASTWARD PROGRESSION OF LARGE UPPER CYCLONE OVER
THE ROCKY MOUNTAINS.  NEARLY 100 PERCENT RAIN CHANCES EXIST FOR ALL
AREAS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS TONIGHT.
WILL GO WITH 90 POPS THROUGH THE OVERNIGHT PERIOD AS A LARGE ROUND
OF SHOWERS AND STORMS ROLLS THROUGH WITH THE COLD FRONT.

WITH THE SLOPE OF THE COLD FRONT...POST FRONTAL PRECIPITATION IS
LIKELY...THEREFORE...LINGERING RAIN WILL FOLLOW THE FRONTAL PASSAGE
THROUGH TOMORROW MORNING...ESPECIALLY IN SOUTH CENTRAL MISSOURI.
ONGOING FORECAST HANDLED THIS WELL...AND MADE NO CHANGES TO WEATHER
AND POPS.

DUE TO LOCALIZED AREAS OF FLOODING THAT HAS OCCURRED ACROSS WESTERN
MISSOURI AND SOUTHEAST KANSAS...A FLASH FLOOD WATCH HAS BEEN POSTED
FOR THESE AREAS TONIGHT.  LOOK FOR AN ADDITIONAL QUARTER TO ONE INCH
OF RAIN ACROSS MANY AREAS TONIGHT AND EARLY TOMORROW MORNING.

LONG TERM (WEDNESDAY - SUNDAY)...
A COOL AND DRY CANADIAN AIRMASS SPREADS ACROSS THE REGION THROUGH
FRIDAY.  MEANWHILE THE FRONT EDGE OF THIS AIRMASS SURGES ALL THE WAY
INTO THE SOUTHERN GULF OF MEXICO...DRYING OUT THE SOURCE REGION.
THIS MAY DAMPEN RAIN CHANCES INTO THE WEEKEND AS ANOTHER EAST TO
WEST BOUNDARY IS FORECAST BY THE GFS TO STALL OUT SOMEWHERE ACROSS
THE CENTRAL PLAINS AND INTO THE LOWER MISSOURI RIVER VALLEY.  IF
MOISTURE CAN RETURN SOON ENOUGH...THEN PRECIP CHANCES WILL NEED TO
BE INCREASED FOR NEXT WEEKEND.

AS FAR AS TEMPERATURES ARE CONCERNED...I REMAINED CLOSE TO MEX
GUIDANCE...BUT MAYBE A DEGREE OR TWO WARMER ON AN AFTERNOON BASIS.
WITH THE DRIER AIRMASS SPREADING IN...COOLER NIGHTS WILL BE WELCOMED
WITH LOWS IN THE 40S AND 50S THROUGH THE WEEK.  SOUTHERLY WINDS
RETURN BY FRIDAY...WARMING LOWS IN THE UPPER 50S AND MAYBE EVEN
LOWER 60S BY NEXT WEEKEND.

CRAMER

&&

.AVIATION...

FOR THE 00Z TAFS...VERY COMPLICATED AVIATION FORECAST THE NEXT 6 TO
12 HOURS AS A SERIES OF THUNDERSTORMS MOVES ACROSS THE AREA...THEN
WINDS SHIFT TO THE NORTHWEST TOWARD SUNRISE...THEN IFR CEILINGS
DEVELOP. HAVE INCLUDED MVFR/IFR CEILINGS AND/OR VISIBILITIES AT KJLN
AT THE START AS THUNDERSTORMS (SOME HEAVY/STRONG) MOVE INTO THE AREA
BY 00/01Z. HAVE KEPT A TEMPO PERIOD OF HEAVY RAINFALL/THUNDERSTORMS
FOR THE FIRST 3 HOURS AS NUMEROUS THUNDERSTORMS EXTEND SOUTHWEST
ACROSS NORTHEAST OKLAHOMA. HAVE ADJUSTED KSGF FOR THE SAME
SCENARIO...BUT HAVE SOME LIMITATION DUE TO A STRENGTHENING
CAP/RESIDUAL DRIER AIR FROM DECAYING THUNDERSTORM COMPLEX THAT MOVED
THROUGH EARLIER TODAY. (WILL ADJUST IF NECESSARY BY 02Z) A WIND
SHIFT IS LIKELY BETWEEN 6/12Z...WHICH WILL DECREASE THE OVERALL LCL
HEIGHTS...AND IFR CEILINGS BY SUNRISE. NOT MUCH CHANGE IN THE
OVERALL CEILINGS AS A SHALLOW...BUT MOIST LAYER UP TO H90 WILL
CONTINUE THROUGH THE AFTERNOON. JLT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...FLASH FLOOD WATCH THROUGH 6 AM TUESDAY ALONG AND WEST OF AN
OSCEOLA TO MOUNT VERNON LINE.
KS...FLASH FLOOD WATCH THROUGH 6 AM TUESDAY CHEROKEE...BOURBON AND
CRAWFORD COUNTIES.

WFO SGF
Hazardous weather outlook, Apr 24, 5:18 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 PM CDT MON APR 24 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
618 PM CDT MON APR 24 2006

...SEVERE THUNDERSTORM WATCH NUMBER 246 THROUGH MIDNIGHT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CONTAINING WIND GUSTS IN EXCESS OF 60 MPH...HAIL UP
 TO THE SIZE OF QUARTERS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

 AREAS OF EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI ALONG AND
 WEST OF HIGHWAY 71 FROM CASSVILLE TO BUTLER THIS EVENING.

 OTHER SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT ACROSS
 THE ENTIRE OUTLOOK AREA.

  DISCUSSION:

 A LINE OF MODERATE TO SEVERE THUNDERSTORMS CURRENTLY IN NORTH
 CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS WILL MOVE INTO EASTERN
 KANSAS AND SOUTHWESTERN MISSOURI THIS EVENING. THUNDERSTORMS ARE
 EXPECTED TO BECOME MARGINALLY SEVERE IN THIS AREA...WITH HAIL UP
 TO THE SIZE OF QUARTERS...AND WIND GUSTS IN EXCESS OF 60 MPH
 POSSIBLE.

 FOR THE REST OF THE OUTLOOK AREA...AN AREA OF LOW PRESSURE AND
 ASSOCIATED COLD FRONT IS EXPECTED TO PUSH ACROSS THE REGION THIS
 EVENING AND OVERNIGHT. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL
 IMPACT THE AREA AND SOME OF THESE STORMS WILL LIKELY BECOME
 SEVERE. AT THIS TIME...IT APPEARS AS THOUGH LARGE HAIL AND
 DAMAGING WIND GUSTS WILL BE THE PRIMARY HAZARDS WITH THIS
 ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 THUNDERSTORMS WILL BE POSSIBLE TUESDAY MORNING BUT SEVERE WEATHER IS
 NOT EXPECTED. ANOTHER CHANCE OF THUNDERSTORMS WILL ARRIVE FRIDAY NIGHT
 AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY 800 PM THIS EVENING
 ACROSS SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Local storm report, Apr 24, 1:05 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLASH FLOOD      MONETT                  36.92N 93.93W
04/24/2006                   BARRY              MO   EMERGENCY MNGR

            MONETT POLICE REPORTED SOME CITY STREETS IMPASSABLE.
            RELAYED BY EMERGENCY MANAGER.

&&

SCHULTZ/DOOLEY
Special weather statement, Apr 24, 2:00 PM CST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT MON APR 24 2006

MOZ104-105-242100-
OZARK-TANEY-
300 PM CDT MON APR 24 2006

...SIGNIFICANT WEATHER ALERT FOR OZARK AND TANEY COUNTIES UNTIL 400
PM CDT...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF
DIAMOND CITY ARKANSAS TO 9 MILES SOUTH OF FORSYTH TO
TANEYVILLE...AND MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

TERRY
Special weather statement, Apr 24, 2:37 PM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 PM CDT MON APR 24 2006

MOZ104-105-242100-
OZARK-TANEY-
337 PM CDT MON APR 24 2006

...SIGNIFICANT WEATHER ALERT CONTINUES FOR OZARK AND TANEY COUNTIES
UNTIL 400 PM CDT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS EXTENDING FROM PROTEM TO THEODOSIA...MOVING
EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS AS THEY MOVE ACROSS THE PONTIAC AND GAINESVILLE AREAS THROUGH
4 PM.

TERRY
Special weather statement, Apr 24, 2:57 PM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT MON APR 24 2006

MOZ104-105-242100-
OZARK-TANEY-
357 PM CDT MON APR 24 2006

...SIGNIFICANT WEATHER ALERT FOR OZARK AND TANEY COUNTIES
WILL BE ALLOWED TO EXPIRE AT 400 PM CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER EXTREME SOUTHERN OZARK COUNTY AROUND
PONTIAC. THE PORTION OF THE STORM MOST LIKELY TO PRODUCE HAIL IS
EXPECTED WILL REMAIN SOUTH OF MISSOURI...OVER MARION AND BAXTER
COUNTIES IN ARKANSAS...WITH ONLY HEAVY RAINFALL AFFECTING SOUTHERN
OZARK AND EVENTUALLY SOUTHERN HOWELL COUNTIES.

TERRY
Special weather statement, Apr 24, 4:37 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT MON APR 24 2006

KSZ073-097-101-250500-
BOURBON KS-CHEROKEE KS-CRAWFORD KS-
537 PM CDT MON APR 24 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
246 IN EFFECT UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON               CHEROKEE              CRAWFORD

THIS INCLUDES THE CITIES OF...BAXTER SPRINGS...COLUMBUS...
FORT SCOTT AND PITTSBURG.

TERRY

The radar

The Springfield radar (KSGF), 115 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
April 24, 6:39 PM CST
Where
Cherokee County, 4 mi E of Baxter Spgs
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.017, -94.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504673.